I know a mother who gives her 8-month-old baby Tylenol every day, this is every day for nearly 8 months of the child’s life. Isn’t this way too much Tylenol to a baby? Now she has started to give the baby Motrin, isn’t it harmful to give drugs to a baby every day like this? Is this medical child abuse?
Easy Baby Life:
Overmedication Risks in Babies and Medical Child Abuse
You are right to be concerned, it does sound like this friend is over-medicating her baby. Of course, I have no way of knowing why she is doing so or if it under a doctor’s advice, or what medical conditions her baby has.
However, as her friend, I would suggest you get her to at least talk to her pharmacist, health nurse, or doctor. If you can get some information about the effects of drugs on babies, perhaps she would read it.
Effects of Over-Use of Paracetamol in Children
Tylenol (paracetamol) is the most frequently used over-the-counter medication in children in the USA. When paracetamol is administrated in the recommended dosage, it is safe to use in children to treat fever or pain. On the other hand, multiple studies have reported that paracetamol could also be harmful, especially when it is used in repeated doses.
Multiple doses of paracetamol might lead not only to liver problems but also to allergic conditions. An earlier study showed that that frequent use of Tylenol in children (frequently defined as 1 time per month!) resulted in a sharp increase in the risk of developing severe asthma, eczema, and rhino-conjunctivitis. (You can read about the study on Acetaminophen and asthma here. Opens in a new window.)
Effects of Over-Use of Ibuprofen (Motrin) in Children
Motrin is also used for babies, and dosage depends on both their age and weight. Just like with paracetamol, though, long-term usage certainly is not recommended unless prescribed by a doctor.
Similarly, long-term use of Motrin (ibuprofen) is mainly associated with digestive problems, including gastrointestinal bleeding, stomach pain, vomiting, and nausea.
Medical Child Abuse or a Cry for Help
Unless there are strong medical reasons for medicating her child, your friend medicating her baby may also be a warning that she is not coping and is trying to keep her baby calmer, or maybe she is over-anxious and worried when her baby cries. Maybe you can gently see if she needs support.
It is always difficult to know what to do when another parent is doing something we don’t approve of. Just be careful not to alienate her by being judgmental, look at it from the point of view she is doing so because she thinks it is the best thing to do – either for her baby or to help herself to cope. If she has more information or learns some better ways to cope or understand her baby’s needs then maybe she will act differently.
What to Do if There are No Good Reasons for the Medication
All this said, if you do approach your friend, she knows the risks, there are no medical reasons or doctors involved, and she will still not stop medicating her baby, this is something you may consider to report to the authorities where she lives.
I would suggest that you discuss how serious the matter is with your doctor and if this should be considered medical child abuse or not. Depending on where you live, you may also be able to contact an anonymous hotline to discuss the matter.
The definition of child abuse or neglect in the US is:
- “Any recent act or failure to act on the part of a parent or caretaker, which results in death, serious physical or emotional harm, sexual abuse or exploitation”; or
- “An act or failure to act which presents an imminent risk of serious harm.”
I cannot say whether long-term over medication with paracetamol or ibuprofen would be considered serious enough to fall within this definition. A doctor should be able to guide you. You can read more about child abuse and neglect and how to act here.
You ask about medical child abuse, and I don’t know if you just use this term, thinking that too much medication to a baby simply is abuse, or if you mean the actual term and diagnosis Medical Child Abuse.
Medical Child Abuse is actually a diagnosis (MCA) (earlier called Munchausen Syndrome by Proxy). This is, thankfully, very rare and involves a mental health problem where a caregiver (usually the mother) makes up or causes illness or injury in her child. You can read about MCA symptoms here. If the only thing your friend does is to give Tylenol and/or Motrin to her baby, MCA does NOT seem likely though, if you read about the symptoms in the link. I just wanted to mention it, in case there are other things going on too that you didn’t write about.
On the other hand, Medical Child Neglect is defined as parents either not seeking necessary care for their children or not following necessary instructions and medications that doctors give them to treat illness. This behavior can put their children’s health at risk as well.
I don’t know if your friend’s behavior falls in either of these categories.
All this said, there may, of course, be good medical reasons that you are not aware of for your friend’s medication of her baby. Your first step should certainly be to talk to her, express your concerns, and see if she needs help.
She is lucky to have a friend that is concerned,
All the best!